An Associated Press story published on July 5, 2006 reports on a new study that raises concern over even the recommended maximum usage of the common pain killer. The original study published in the July 5, 2006 Journal of the American Medical Association, (JAMA), looked at 145 healthy adults in 2 US inpatient clinical pharmacology units.
The subjects were divided into three groups. One group took 4 grams of Tylenol, equivalent to eight extra-strength Tylenol tablets, each day for two weeks. A second group took Tylenol combined with an opioid painkiller. A third group consisting of 39 individuals were given dummy pills (placebo) that they assumed were Tylenol.
The results showed that there was no evidence of any liver damage in the group that took the dummy pills. However in the group that took the actual Tylenol the results were dramatically different. When testing those in the Tylenol group, nearly 40 percent showed abnormal test results that would signal liver damage. The researchers found that thirty-nine percent of the patients taking acetaminophen alone or in combination with another drug saw their liver enzymes increase to more than three times the upper limit of normal.
Study co-author, Dr. Neil Kaplowitz of the University of Southern California, responded, “I would urge the public not to exceed four grams a day. This is a drug that has a rather narrow safety window.” Another co-author, Dr. Paul Watkins of the University of North Carolina, said, “Our jaws dropped when we got the data. It doesn`t have anything to do with the opiate. It`s good ol`, garden-variety acetaminophen.”
After seeing the research, Dr. William Lee of the University of Texas Southwestern Medical School in Dallas, who was not involved in the research commented, “This study shows that even taking the amount on the package can be a problem for some people.”
tylenol acetaminophen liver+damage